Vermont, 2005

Cold in Vermont, January 20 to 21, 2005

January 20 to 21, 2005 · NWS BTV · 16 events in 16 counties and zones

High pressure extended from south central Canada into northern New York State, and this resulted in a northerly flow of very cold air with gusty winds.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

High pressure extended from south central Canada into northern New York State, and this resulted in a northerly flow of very cold air with gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 20, 3:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 20, 3:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
300 PM EST THU JAN 20 2005

.SYNOPSIS...
HI PRESS TO BUILD ACRS THE GREAT LKS REGION TONITE...THEN ACRS THE FA
ON FRI THRU SAT. STORM SYS TO MOVE ACRS THE MID-ATLANTIC REGION ON
SAT AND THEN TO THE SOUTH OF SRN NEW ENG ON SAT NITE. UPR TROF TO
MOVE ACRS THE FA TONITE AND ON FRI...THEN ANOTHER UPR TROF TO MOVE
ACRS THE GREAT LKS REGION ON SAT AND THEN FA ON SAT NITE.

.SHORT TERM (THROUGH SAT NITE)...
09-12Z 13KM DEVELOPMENT RUC SHOWS TEMPS TO DROP INTO THE TEENS AND
20S BELOW ZERO WITH N-NW SFC WINDS OF 5-10G20 KTS TONITE. T1MIN TEMPS
ARE IN THE TEENS BLO ZERO TONITE AND IN THE SINGLE NUMBERS BLO ZERO
ON FRI NITE. T1MAX TEMPS ON FRI AND SAT ARE BASICALLY AOB +10F. WILL
KEEP ALL GOING WIND CHILL HEADLINES UP AS IS FOR NOW. LATER SHIFTS
WILL NEED TO KEEP AN EYE ON POSSIBLY DROPPING THEM SOMETIME ON FRI.

H85 CAA TO TAKE PLACE ACRS THE FA TONITE THRU MUCH OF FRI NITE AND
SAT NITE...WITH WAA ON SAT. BEST LOW-LVL MSTR ADVECTION TO TAKE PLACE
TO THE SOUTH OF THE FA ON SAT/SAT NITE. SOME LOW-LVL MSTR TO AFFECT
THE FA ON SAT AFTERNOON AND FOR MUCH OF SAT NITE. MID-LVL MSTR TO
INCREASE ACRS THE FA ON SAT AND FOR MUCH OF SAT NITE. NAM/GFS/NGM AND
GPS IPW SITES SHOW VALUES OF BLO 0.2 ACRS THE FA THROUGHOUT THE
SHORT-TERM PERIOD.

BUFCAN/88D MOSAIC SHOWS NOT MUCH GOING ON ACRS THE FA ATTM. LATEST
NAM BUFR DATA SHOWS SOME KIND OF LK RESPONSE (CLDS OR -SHSN) POSSIBLE
ACRS THE ERN CHAMP VLY THRU AT LEAST TONITE...SO WILL CONT TO MENTION
SOME MORE CLDS AND -SHSN POSSIBLE DOWNWIND OF THE LK FOR NOW. OTRW...
DRY WX EXPECTED ACRS THE FA THRU FRI NITE...WITH SOME MORE CLDS
MOVING IN ACRS THE FA FOR SAT AND SAT NITE. WILL CONTINUE TO CONFINE
ANY POPS ABOVE SCHC TO JUST SRN VT ON SAT NITE FOR NOW. LATER SHIFTS
CAN WATCH FOR ANY FURTHER PROGRESSION OF MSTR UP ACRS THE FA IN THE
SAT THRU SAT NITE TIME-FRAME. WWE SN GRAPHICS SHOW AOB AN INCH ACRS
THE FA ON DAY 2. ANY PCPN ACRS THE FA IN THE SHORT-TERM PERIOD WILL
HAVE A VERY HI FLUFF FACTOR.

WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY
4 PM.

MURRAY

.LONG TERM (SUN ONWARD)...
MAIN WX HIGHLIGHTS DURING EXTENDED PORTIONS OF FCST WILL BE
NOTICEABLE MODERATION OF TEMPS AFTER BITTERLY COLD READINGS OF
FRI-SUN PERIOD...AND PERIODIC BOUTS OF -SN/-SHSN. STRONG POLAR VORTEX
INVOF OF NORTHERN QUEBEC WILL REMAIN SEMI-STATIONARY WELL INTO NEXT
WEEK AS BLOCKING AMPLIFIES ACROSS THE BRITISH ISLES. THUS FCST AREA
TO REMAIN EMBEDDED IN MEAN WNW TO NW FLOW ON SOUTH SIDE OF VORTEX...
WITH ANY QPF CONFINED TO RELATIVELY WEAK AND MOISTURE STARVED
SHORTWAVES RIDING ESE ACROSS REGION. MEDIUM RANGE OP SOLNS NEARLY
ALWAYS HAVE TIMING DIFFICULTIES W/ THESE SMALLER SYSTEMS AND TODAY/S
RUNS ARE NO EXCEPTION...W/ 00Z GFS SOLN AS GOOD AS ANY. BEST CHCS FOR
-SN/-SHSN WOULD APPEAR AT THIS POINT TO COME MONDAY...AND AGAIN ON
WEDNESDAY...THOUGH ANY ACCUMULATIONS SHOULD REMAIN LIGHT...IF THEY
OCCUR. AS ALLUDED TO ABOVE...TEMPS TO UNDERGO WELCOMED MODERATION AS
CORE OF ARCTIC AIR MODIFIES AND RETREATS NORTHWARD CLOSER TO CENTER
OF POLAR VORTEX. THUS READINGS SHOULD REBOUND TO WITHIN 3-5 DEGREES
OF NORMAL FROM MONDAY ONWARDS.

.AVIATION...
MAINLY QUIET AVIATION WX REGIME OVER COURSE OF NEXT 24 HOURS AS BROAD
ARCTIC ANTICYCLONE BUILDS INTO REGION. MAINLY MODERATE WNW TO NNW
FLOW BTWN 8-12 KTS THRU 12Z FRI...THEN ABATING THEREAFTER. WILL OFFER
MAINLY VFR CIGS/VIS AREA WIDE AFTER 00Z TONIGHT EXCEPT ALONG AND JUST
EAST OF LK CHAMPLAIN INVOF KBTV DUE TO LAKE EFFECT CLOUDS/-SHSN.

JMG

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND CHILL WARNING TONITE/FRI VTZ001>010-016>018.
     WIND CHILL ADVISORY TONITE/FRI VTZ011-012-019.
NY...WIND CHILL WARNING TONITE/FRI NYZ026>031-034-035-087.
&&
Hazardous weather outlook, Jan 20, 4:41 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EST THU JAN 20 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-210939-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
441 AM EST THU JAN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

COLD ARCTIC AIR WILL BEGIN TO FILTER INTO THE NORTH COUNTRY BY THIS
AFTERNOON...WHICH WILL LOWER TO WELL BELOW ZERO DURING THE OVERNIGHT
HOURS INTO FRIDAY. THIS...COMBINED WITH STRONG NORTH AND NORTHWEST
WINDS...WILL CREATE DANGEROUSLY COLD WIND CHILL VALUES ACROSS THE
ENTIRE AREA DURING THIS TIME. WIND CHILL ADVISORIES ARE IN EFFECT FOR
ALL AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE VERY COLD AIRMASS WILL REMAIN OVER THE NORTH COUNTRY INTO THE
WEEKEND. EVEN THOUGH THE WINDS WILL LIGHTEN UP ON FRIDAY TO ABATE ANY
WIND CHILL ADVISORIES...TEMPERATURES ACROSS THE REGION AT NIGHT WILL
REMAIN WELL BELOW ZERO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Caledonia

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Caledonia forecast zone
Reported by
NEWSPAPER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Addison

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Eastern Addison forecast zone
Reported by
NEWSPAPER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Chittenden

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Franklin

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Essex

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Essex forecast zone
Reported by
NEWSPAPER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grand Isle

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Grand Isle forecast zone
Reported by
NEWSPAPER
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lamoille

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Lamoille forecast zone
Reported by
NEWSPAPER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orange

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Orange forecast zone
Reported by
NEWSPAPER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orleans

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Orleans forecast zone
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Addison

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Western Addison forecast zone
Reported by
NEWSPAPER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Chittenden

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Western Chittenden forecast zone
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Franklin

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Western Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Rutland

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Eastern Rutland forecast zone
Reported by
NEWSPAPER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Rutland

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Western Rutland forecast zone
Reported by
NEWSPAPER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Windsor

When
January 20, 3:00 PM EST to January 21, 4:00 PM EST
Where
Windsor forecast zone
Reported by
NEWSPAPER

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436538, 5436539, 5436540, 5436541, 5436542, 5436543, 5436544, 5436545, 5436546, 5436547, 5436548, 5436549, 5436550, 5436551, 5436552, 5436553.